April 19, 2019 at 11:32 am #6671Archived PostsModerator
CFS, Fibromyalgia, Severe chronic nausea of unknown origin (occ vomiting but not frequent), Constant pain, epilepsy Age 36 female.
The dizziness at its worst causes difficulty standing and walking, the headaches and associated light sensitivity can make reading difficult, and persistent pain limits daily activities. It has been this way for the last 25 years.
She cannot remember not being in pain but believes it was before she was 8 years old. On a ‘good’ day manages some Physio exercises (gym ball, resistance, Pilates/yoga stretches), but following this confined to lying down for most of the time due to post-exertion pain, dizziness and fatigue which tends to increase and persist for at least a couple of days after exertion.
Can be completely bed-ridden for weeks/months at a time. Tried many management techniques for CFS such as graded exercise therapy, CBT, counselling and anti-depressants.
Constant back pain to varying degrees of severity, finds massage helpful to reduce pain, if she can get out/afford it. Epilepsy is managed to a degree with medication, but still occasionally has convulsive seizures 1-2 annually.
Current symptoms affect ALL activities. Symptoms of stomach pain, headaches, dizziness, fatigue and back pain can make any physical activity difficult, including exercise, taking a shower, doing the washing up, etc. has to pace herself and do things in small chunks. The headaches and accompanying light sensitivity can make reading difficult, persistent fatigue also affects concentration.
She sometimes wears dark sunglasses through the day which helps because even daylight can hurt her eyes when her head is worse. Never driven due to epilepsy. No social life.
She is a very intelligent girl and has gained degrees from her bedroom by distance learning.
Current weight 11 stone 7 lbs
Stool analysis showed dysbiosis, mainly low levels of beneficial bacteria but nothing else of concern. No parasites. No candida.
Initial therapy is tricky due to cost – she has never worked and lives alone.
Cytobiotic probiotic powder 1 tsp mixed in water
Better You Turmeric Spray – 4 sprays twice daily
Epsom salts baths – when possible but mostly the pain is too much to manoeuvre herself. Magnesium spray – 10-12 sprays on abdomen if hasn’t had a bath
Diluted apple cider vinegar – she enjoys this
Castor oil – gently massaged over liver and abdomen (she can’t manage full castor oil packs)
Dietary wise, she is extremely compliant and is currently following the mitochondrial diet to the letter with the exception of beef because at the moment it upset her stomach too much. She has read the reasoning behind the mito diet and is very happy with the principle and enjoying it despite feeling sick.
She can’t afford organic food but she washes vegetables with a splash of cider vinegar and tries to get locally grown instead of foreign veg.
Juice – When she can (perhaps a couple of times a week) she juices vegetables – this benefits her greatly but takes 4hrs to recover from prep
The nausea seems to be overriding everything, how can I help her with this? Do you think lamotrigine can do this so severely or what else might possibly be underlying it?
Although she is enthusiastic, she is not improving and her symptoms are relentless and intense. What should I change?
Are there any tests that can be done via her GP?
She cannot swallow a tablet or capsule – this is not a preference, it is impossible for her to do this so we are limited to liquid and powder products only.
Financial concerns – lives alone, is on disability benefit but has an extremely tight monthly budget with no savings or financial support. She is so committed and prioritises her health over everything but we are limited here. She has accepted that it may take longer for her recovery but is so grateful for any improvement.
Due to nausea she has no more than 2 meals daily. She can eat at around 10am and 4pm but sometimes the nausea escalates so she can’t manage the afternoon meal. It has been a long time since she has managed 3 meals per day due to fatigue or nausea.
She is transitioning to a new GP as her surgery is closing. She has not had any tests done by her GP this yr and her last neurology appt was several years ago.
I suggested to her the lamotrigine might be related to her nausea and perhaps she could mention this to her new GP so they can review her medication.
She has had a supportive GP until now but no longer due to her leaving so I am hoping to develop communication with her new GP to do the very best for her.
Posted by Julia Davies On 02/10/2017
April 19, 2019 at 11:34 am #6674Antony HaynesModerator
Thank you very much for posting this case and for providing the useful and detailed case history information about this 36 yo woman who has been experiencing what appears to be extraordinary suffering for 25 years.
It is so encouraging that she has found you, and there may be a way forward for her with nutritional therapy, even if it in mini steps over time. Her attitude is remarkable to hear about.
I acknowledge that the nausea is certainly the first symptom on which to focus, so I will concentrate on this in the first instance.
Usually, we aim to provide scientific references about conditions and possible considerations for intervention. However, in this instance, due to the possibility of a major involvement of a medication’s side effects, the style of the response will be as one practitioner to another, with the exception of some research about this medication, Lamotrigine.
Lamotrigine is a member of the sodium channel blocking class of antiepileptic drugs. Here are the acknowledged side effects for Lamotrigine:
loss of coordination,
changes in menstrual periods,
runny nose, or
sleep problems (insomnia).
So, nausea and dizziness are amongst the side effects and are what affect this lady in such a significant way.
This 2010 paper stated this about anti-convulsant drugs including Lamotrigine:
“The most common drug-related adverse events included gastrointestinal disturbances, loss of appetite and nausea, weight gain and fatigue/tiredness.”
Zeng K, Wang X, Xi Z, Yan Y. Adverse effects of carbamazepine, phenytoin, valproate and lamotrigine monotherapy in epileptic adult Chinese patients. Clin Neurol Neurosurg. 2010 May;112(4):291-5. doi: 10.1016/j.clineuro.2009.12.014. Epub 2010 Jan 13. View abstract
This 2014 paper stated this:
“Common adverse effects include nausea and vomiting, dyspepsia, insomnia, somnolence, and rash.” Furthermore, this is a single case focus paper about a man who developed lupus like syndrome, and I wonder if there is a possibility of the drug inducing more than just the nausea?
Chang RS, Cole AJ. Lamotrigine-induced lupus-like syndrome: a case report and literature review. Am J Ther. 2014 May-Jun;21(3):e85-7. doi: 10.1097/MJT.0b013e3182491c31. View abstract
I could not determine from the notes if she has been taking this medication since she was 8 years old?
So, if this medication is a major contributory cause of her nausea, then this does need to be discussed with her new doctor, and yes, it would be helpful for your client if you were able to support the process with professional and meaningful communication.
Given her previous GP who was supportive, I wonder why this drug’s side effects were not investigated before now?
If the nausea is caused by the drug, then it may be very challenging to resolve it (the nausea) without changing the medication which will require direction from her new GP and or neurology consultant.
I note that she eats as well as she possibly can, given her limited capacity, and abides by the mito diet, to support mitochondrial energy, but this is not being effective in spite of her best efforts.
This tells us that there is something more that needs to be done. Either something needs to be taken away from her “daily intake” or something needs to be “added”.
Aside from the medication issues, I am intrigued to understand why she has such chronic pain and such poor energy, with a profile that clearly fits into the chronic fatigue syndrome diagnosis. I am appreciative of the length of your case history notes, but the early part of her ill health story is not provided.
What caused the back pain? What was the time line in terms of her series of symptoms? When did her fatigue manifest as chronic fatigue? Did she have an accident? Did she have surgery? Did she have glandular fever?
Did this lady share this information with you?
Bearing in mind the inability she has to implement a targeted nutritional therapy programme and given the nausea, it would appear that there may be little benefit in the short term to propose one of these nutritional programmes:
Nutritional therapy vs CFS incl mitochondrial-supportive supplements
Nutritional therapy vs chronic pain
Nutritional therapy to support the CNS
So, please help me to be able to make a more meaningful response than this one by providing a time line that goes back to when the was just 8 years old, or even earlier. Also, it appears that she has no family support if she is just living off benefits. Is this due to inability of her family to support her in some way or some other reason?
Thank you in advance for the additional information, and I wish you well in supporting this lady in particular in communicating with her new GP so that the question of drug-induced side effects can be considered at the very least.
- You must be logged in to reply to this topic.
Registered Nutritional Therapist Helen Perks is collaborating with Clinical Education to bring you the first-ever Functional Medicine book club for Practitioners.
- No Replies